Part of A Practical Guide to HIV Drug Side Effects
Figuring Out the Cause
If you are experiencing sleep problems, keep a sleep diary for the week before you see your doctor. It may provide useful information to help diagnose some of the problems. Keeping a sleep diary can be as simple as having a pen and paper by your bed to track some or all of the following:
Sleep problems may be linked to lifestyle choices. Examples of lifestyle choices include the time at which you eat, whether you drink alcohol or use street drugs, whether you work or party late, and whether you travel frequently. A sleep diary can help identify these activities.
The sleep diary might also give clues to help your doctor identify insomnia (the inability to sleep) and sleep apnea (slowing or stopping breathing while asleep), two conditions that can occur regardless of HIV infection. However, it is important to remember that there are also specific HIV-associated causes that should be considered as you seek answers for restoring a good night's sleep.
Sleep problems are possible side effects of certain antiretroviral drugs. Of all the antiretroviral drugs now in common use, the most likely to cause severe sleep problems is the non-nucleoside analogue efavirenz (Sustiva, and in Atripla). This medication can cause insomnia, vivid dreams and nightmares. For some people, the nightmares can be intense and terrifying and can cause repeated wakening in the night. Returning to sleep can be difficult. In many people, these side effects disappear gradually after several weeks on the drug, so waiting out the problem for at least a month is advisable, if possible. For other people, the sleep problems caused by efavirenz continue and stopping the drug is the only solution.
Consider starting efavirenz on a weekend or taking a few days off from work, since it can take a few days to get used to the changes this drug can produce. Generally speaking, it is best to avoid alcohol and street drugs when starting efavirenz. Alcohol and drugs such as marijuana, cocaine and speed can worsen some of the central nervous system side effects of efavirenz.
Doctors often recommend taking efavirenz before bedtime since many of its side effects, such as dizziness, impaired concentration and lightheadedness, are strongest within a few hours after taking the dose. However, if you find that the drug keeps you awake or causes nightmares, taking it in the morning may be better. If you want to take it at night but find that sleep problems continue, try all the standard recommendations for improving sleep listed below. Or try reprogramming your dreams. Sleep researchers have found that most recurrent nightmares can be reprogrammed by repeatedly visualizing the unpleasant dream, and then mentally changing it into something pleasant.
Much less commonly, sleep problems, such as insomnia and abnormal dreams, may be associated with the following other HIV drugs:
As with taking efavirenz, sleep problems may lessen or disappear after a period of days, weeks or months on any of the drugs listed above. Other times, the problem may persist and other options must be considered.
It is important to look honestly at your life to see if stress, anxiety or other emotional health issues could be contributing to your sleep problems. Just living with HIV can cause stress for many. Problems related to relationships, work, family and so on can contribute to sleep problems. Although it can be impossible to fully eliminate all the sources of stress, there are many things that can help reduce the effects of stress on your body, including meditation, deep breathing exercises, yoga, biofeedback and other relaxation techniques. At times, therapy with a good mental health therapist or psychologist can work wonders, especially if you have a lot going on in your head and your life.
Depression is another possible cause of sleep problems. Addressing depression or related emotional problems may help with sleep problems, including insomnia or fatigue. For a full discussion of approaches to treating depression, see the section on Emotional Wellness.
If you are feeling too fatigued for normal life activities and are not being active during the day or not exercising enough, you may find it difficult to sleep normally at night. For a full discussion of approaches to treating fatigue, see the section on Fatigue. With restoration of good energy, you may again be able to do regular exercise (though well before your usual sleep time!).
There are certain infections, including Candida overgrowth, that may be accompanied by insomnia. If you develop insomnia, see your doctor, especially if you have any other symptoms that could indicate an infection. In some cases, insomnia can be your earliest warning of an infection in need of treatment.
Deficiencies of certain nutrients, especially vitamin D and vitamin B12, are very common in people with HIV and can contribute to sleep problems.
Vitamin D deficiency has been linked to depression. Since that can, in turn, cause sleep problems, restoring vitamin D to optimal levels may be very important for improving sleep. See the full discussion of this vitamin in the appendix.
Vitamin B12 has been shown in studies to be deficient in many people with HIV, and the deficiency can begin very early, even in the asymptomatic stage of HIV. Deficiency of vitamin B12 can result in serious problems, including depression and chronic fatigue. Each of these can, in turn, contribute to sleep problems. Some people do not realize they are fatigued because they are driving their bodies with their minds. They plow ahead, more or less refusing to acknowledge their fatigue. Giving these people sufficient B12 may actually help them to slow down, feel more peaceful inside, and get better sleep. For an expanded discussion on the need for vitamin B12 in people with HIV, see the appendix.
Other B vitamins are also frequently deficient in people with HIV and deficiency of almost any individual B vitamin or of the whole B vitamin complex can contribute to the development of anxiety or depression that, in turn, can cause sleep problems. The best approach to ensuring you have all the B vitamins you need to prevent such problems is to take a supplement that contains the whole B complex.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)